Alert archive / Indiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 217, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 8, 2008, 9:47 PM EDT for Montgomery County, Parke County, Putnam County, Indiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2008, 9:47 PM EDT (01:47 UTC)
- Expired
- Sep 8, 2008, 10:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Montgomery County, IN, Parke County, IN, Putnam County, IN
The radar
The Indianapolis radar (KIND), 69 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 8, 8:04 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 469 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 090147
SVRIND
INC107-121-133-090230-
/O.NEW.KIND.SV.W.0217.080909T0147Z-080909T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
947 PM EDT MON SEP 8 2008
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN MONTGOMERY COUNTY IN WEST CENTRAL INDIANA...
NORTHEASTERN PARKE COUNTY IN WEST CENTRAL INDIANA...
NORTHWESTERN PUTNAM COUNTY IN WEST CENTRAL INDIANA...
* UNTIL 1030 PM EDT
* AT 944 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR WAVELAND...OR 16 MILES
SOUTHWEST OF CRAWFORDSVILLE...AND MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RUSSELLVILLE BY 955 PM EDT...
NEW MARKET BY 1000 PM EDT...
LADOGA BY 1015 PM EDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3996 8718 3996 8715 3996 8710 3997 8710
4002 8683 3990 8678 3971 8685 3983 8718
TIME...MOT...LOC 0147Z 272DEG 31KT 3990 8709
$$3 follow-up statements
000
WWUS53 KIND 090159
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
959 PM EDT MON SEP 8 2008
INC107-121-133-090230-
/O.CON.KIND.SV.W.0217.000000T0000Z-080909T0230Z/
MONTGOMERY-PARKE-PUTNAM-
959 PM EDT MON SEP 8 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR NORTHWESTERN PUTNAM...EAST CENTRAL PARKE AND SOUTHERN MONTGOMERY
COUNTIES...
AT 957 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR RUSSELLVILLE...OR 11 MILES SOUTHWEST OF
CRAWFORDSVILLE...MOVING EAST AT 36 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
LADOGA BY 1015 PM EDT...
LAT...LON 3989 8710 3997 8710 4002 8683 3990 8678
3971 8685 3981 8712
TIME...MOT...LOC 0159Z 272DEG 31KT 3990 8696
$$000
WWUS53 KIND 090211
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1011 PM EDT MON SEP 8 2008
INC121-090221-
/O.CAN.KIND.SV.W.0217.000000T0000Z-080909T0230Z/
PARKE-
1011 PM EDT MON SEP 8 2008
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PARKE COUNTY IS
CANCELLED...
LAT...LON 3989 8704 3994 8700 4002 8683 3990 8678
3971 8685 3978 8703 3987 8702 3988 8704
TIME...MOT...LOC 0211Z 272DEG 31KT 3990 8683
$$
INC107-133-090230-
/O.CON.KIND.SV.W.0217.000000T0000Z-080909T0230Z/
MONTGOMERY-PUTNAM-
1011 PM EDT MON SEP 8 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR NORTHWESTERN PUTNAM AND SOUTH CENTRAL MONTGOMERY COUNTIES...
AT 1010 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR LADOGA...OR 11 MILES SOUTH OF
CRAWFORDSVILLE...MOVING EAST AT 36 MPH.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3989 8704 3994 8700 4002 8683 3990 8678
3971 8685 3978 8703 3987 8702 3988 8704
TIME...MOT...LOC 0211Z 272DEG 31KT 3990 8683
$$000
WWUS53 KIND 090224
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1024 PM EDT MON SEP 8 2008
INC107-133-090234-
/O.EXP.KIND.SV.W.0217.000000T0000Z-080909T0230Z/
MONTGOMERY-PUTNAM-
1024 PM EDT MON SEP 8 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PUTNAM AND SOUTH
CENTRAL MONTGOMERY COUNTIES WILL EXPIRE AT 1030 PM EDT/930 PM CDT/...
LAT...LON 3989 8704 3994 8700 4002 8683 3990 8678
3971 8685 3978 8703 3987 8702 3988 8704
TIME...MOT...LOC 0224Z 272DEG 31KT 3990 8668
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 7:12 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Sep 8, 7:12 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 712 PM EDT MON SEP 8 2008 .AVIATION...DISCUSSION FOR 0Z TAFS. COLD FNT WL MV THRU THE SITES OVER THE NEXT 6 HOURS. COULD SEE THUNDER WITH IT HOWEVER WITH BEST FORCING STAYING N AND W OF THE SITES AND NOT MUCH INSTABILITY THINK CHANCES ARE LOW ENOUGH TO LEAVE OUT. RAIN COULD LAG THE WIND SHIFT A BIT BUT NOT ENUF TO SEPARATE IN TAFS. CIGS WL FALL WITH ARRIVAL OF FNT...BUT LOWEST CIGS COULD ALSO LAG BEHIND THE WIND SHIFT AS THE BEST CONVERGENCE IS BEHIND THE FNT. POSITIVE LL RISING MOTION ALONG WITH SINKING MOTION ALOFT BEHIND THE FNT AND TURBULENT MOTION IN THE BL SHUD MAKE IDEAL CONDS FOR IFR OR LOWER CIGS BEHIND THE FNT. EXPECT THESE LOWEST CONDS TO LAST FOR AROUND 4 HOURS OR SO AND LIFT BY AROUND 14Z. FNT WL WEAKEN AS IT PROGRESSES AND THUS KBMG COULD AVOID THE PRECIP ALTOGETHER AND THE LIFR CIGS. && .PREV DISCUSSION...UPPR LVL SYS CURRENTLY OVR THE NRN PLAINS/MIDWEST XPCTD TO PROGESS EWD THRU THE GRTLKS ON TUES...AND EVENTUALLY OFF THE NEW ENGLAND CST BY WED. RATHER FLAT RDGG WL DVLP ACRS THE OH VLY IN THE WAKE OF THIS SYS. MODELS IN FAIRLY GOOD AGREEMENT ON THE MAIN DETAILS. FCST FOCUS CENTERS ON POPS EARLY IN THE SHORT RANGE PD ASSOCIATED WITH MIDWEST SYS. FOR TONIGHT...AREA OF SHWRS/TSTMS MOVG NEWD THRU NRN IL SHOULD BEGIN AFFECTING SOME OF THE NW ZONES OVR THE NEXT FEW HRS BASED ON CURRENT MOVEMENT. NOT SURE HOW FAR E AREA WL PROGRESS AS DEEPER LIFT SEEMS TO BE LOCATED BACK IN THE COOLER AIR AND SFC INSTABILITY NOT ALL THAT GREAT. IN ANY EVENT...TAIL END OF LIFT WITH THE UPPR SYS XPCTD TO PUSH THRU THE LOCAL AREA LTR THIS EVEN...ALONG WITH FROPA IN THE 00Z-06Z TUES TIME FRAME. WL KEEP HI POPS GOING TONIGHT IN THE N WHERE LIFT IS BETTER...TAPERING TO CHC POPS FARTHER S. IN THE LTR PDS...WL HOLD ONTO A SML CHC POP OVR THE FAR SEN ZONES FOR EARLY TUES MORN...BUT SEEMS CHCS OF ANYTHING LINGERING IN THOSE AREAS AFT SUNRISE ARE DIMINISHING. REST OF SHORT RANGE PD INTO THURS LOOKS DRY WITH LRG SFC HI DRFTG ACRS THE GRTLKS/NEW ENGLAND. BASED ON LO LVL THICKNESSES...APPEARS NGM MOS MAY STILL BE UNDER ESTIMATING THE COOL AIR COMING IN BEHIND FNT. WL NUDGE THE GUIDANCE TEMPS DOWN A LTL TO ACCOUNT FOR THIS. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...JAS AVIATION...CP
Hazardous weather outlook, Sep 8, 8:24 PM EDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE INDIANAPOLIS IN 824 PM EDT MON SEP 8 2008 INZ028-035>037-039-043>048-051>057-060>065-067>072-091000- WARREN-FOUNTAIN-MONTGOMERY-BOONE-HAMILTON-VERMILLION-PARKE-PUTNAM- HENDRICKS-MARION-HANCOCK-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY- RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX- DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 824 PM EDT MON SEP 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. ...SEVERE THUNDERSTORM WATCH UNTIL 3 AM EDT... SHOWERS AND THUNDERSTORMS ARE LIKELY THIS EVENING AND OVERNIGHT AS A COLD FRONT DROPS SOUTHEAST ACROSS CENTRAL INDIANA. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND HIGH WINDS THE MAIN THREAT. DEADLY CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY RAIN ARE ALSO POSSIBLE WITH ANY STORM THAT FORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS EVENING AND OVERNIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ021-029>031-038-040>042-049-091000- CARROLL-TIPPECANOE-CLINTON-HOWARD-TIPTON-MADISON-DELAWARE- RANDOLPH-HENRY- 824 PM EDT MON SEP 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS ARE LIKELY THIS EVENING AND OVERNIGHT AS A COLD FRONT DROPS SOUTHEAST ACROSS CENTRAL INDIANA. SEVERE STORMS ARE NOT EXPECTED ALTHOUGH DEADLY CLOUD TO GROUND LIGHTNING...BRIEF HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE WITH ANY STORM THAT FORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) KOCH
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 9:32 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe | 22 min |
| Sep 8, 9:42 PM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Vermillion, Vigo | 48 min |
| Sep 8, 10:19 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks, Montgomery, Putnam | 41 min |
| Sep 8, 10:50 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks, Marion | 40 min |
| Sep 8, 11:07 PM EDT | Severe Thunderstorm Warning | IND | Sullivan | 38 min |
| Sep 8, 11:23 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Madison, Marion | 37 min |
| Sep 9, 12:30 AM EDT | Severe Thunderstorm Warning | IND | Johnson, Marion, Morgan, Shelby | 30 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.